Determining the parametric structure of models

Cole, D.J., Morgan, B.J.T. and Titterington, D.M. (2010) Determining the parametric structure of models. Mathematical Biosciences, 228(1), pp. 16-30. (doi:10.1016/j.mbs.2010.08.004)

Full text not currently available from Enlighten.

Abstract

In this paper we develop a comprehensive approach to determining the parametric structure of models. This involves considering whether a model is parameter redundant or not and investigating model identifiability. The approach adopted makes use of exhaustive summaries, quantities that uniquely define the model. We review and generalise previous work on evaluating the symbolic rank of an appropriate derivative matrix to detect parameter redundancy, and then develop further tools for use within this framework, based on a matrix decomposition. Complex models, where the symbolic rank is difficult to calculate, may be simplified structurally using reparameterisation and by finding a reduced-form exhaustive summary. The approach of the paper is illustrated using examples from ecology, compartment modelling and Bayes networks. This work is topical as models in the biosciences and elsewhere are becoming increasingly complex.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Titterington, Professor Michael
Authors: Cole, D.J., Morgan, B.J.T., and Titterington, D.M.
Subjects:H Social Sciences > HA Statistics
College/School:College of Science and Engineering > School of Mathematics and Statistics > Statistics
Journal Name:Mathematical Biosciences
Journal Abbr.:Math. Biosci.
ISSN:0025-5564
Published Online:25 August 2010

University Staff: Request a correction | Enlighten Editors: Update this record